Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Melbourne, FL

June 11, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 11, 2004, 7:16 PM EDT for Volusia County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 7:16 PM EDT (23:16 UTC)
Expired
Jun 11, 2004, 8:00 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 119 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS52 KMLB 112316
SVRMLB
FLC127-120000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
715 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 800 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF PORT ORANGE...OR ABOUT 7
  MILES NORTHEAST OF LAKE HELEN...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DAYTONA BEACH INTL SPEEDWAY AT 745 PM EDT
  NEAR PORT ORANGE AT 750 PM EDT
  NEAR DAYTONA BEACH AT 755 PM EDT
  
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN 
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF 
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY 
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2908 8125 2897 8111 2912 8094 2926 8103

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:28 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 11, 2:28 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT FRI JUN 11 2004

.DISCUSSION...

CURRENT...CONVECTIVE DEVELOPMENT STARTING TO PICK UP...THOUGH
OVERALL COVERAGE REMAINS BLO 20%. ECSB HAS FORMED AND HAS ALREADY
PUSHED W OF I-95 S OF THE CAPE.  DEEP LYR MOISTURE IS PLENTIFUL
ACROSS THE REGION WITH RUC40 ANALYSIS MEASURING H100-H50 MEAN RH
VALUES AOA 70% OVER THE PENINSULA...BAHAMA BANK...CUBA...AND NW
CARIB.  DLM RIDGE AXIS HAS SUNK INTO THE SRN TIP OF THE PENINSULA
WHILE THE SHORT WAVE H85-H50 TROF THAT HELPED GENERATE SIGNIFICANT
TSTORM ACITIVITY YESTERDAY HAS ALL BUT DAMPENED OUT AND HAS MOVED
INTO THE WEST ATLC.

TONIGHT...DIURNAL CONVECTION SHOULD PEAK LATE THIS AFTN...BUT WITH
THE DLM RIDGE AXIS DIRECTLY OVERHEAD...THE MID LVL STEERING FLOW
WILL REMAIN QUITE WEAK.  E/W COAST SEABREEZE INTERACTION IS UNLIKELY
TODAY GIVEN THE WEAK FLOW...BUT OUTFLOW BOUNDARIES FROM CURRENT
CONVECTION WILL MAKE UP FOR THIS.  LCL HEAVY RAIN WILL WITH MANY
STORMS OCCUR DUE TO THE THICK MOISTURE AND THE WEAK ENVIRONMENTAL
FLOW. EXPECT MOST ACTIVTY WILL BE SPENT BY MIDNIGHT...PAR FOR THE
COURSE THIS TIME OF YEAR.

SAT AND SUN...12Z GFS SHOWING SOME RUN TO RUN CONSISTENCY IN
SLIGHTLY LOWER POPS ON SATURDAY. THIS DUE TO RIDGE/SLIGHT WARMING
ALOFT LIMITING AREAL COVERAGE A BIT. EVEN SO...WITH LOW LEVEL RIDGE
AXIS SUPPRESSED INTO SOUTHERN PENINSULA AS FRONT MOVES SOUTH INTO
THE SOUTHEAST STATES...WEAK SOUTHWEST STEER WILL MOVE STORMS SLOWLY
TOWARD THE EAST COAST. HAVE LOWERED DAYTIME POPS SLIGHTLY ALL AREAS
AND INDICATED EVE POPS A BIT HIGHER NEAR THE E COAST THAN INLAND. ON
SUNDAY...SOME DIFFERENCES BETWEEN ETA/GFS WRT LOW PRESSURE SYSTEM
MOVING INTO GULF FROM CARIBBEAN...WITH GFS BRINGING SWATH OF HIGH
PWATS/STRONGER LOW LEVEL WIND FIELDS FARTHER EAST THEN THE ETA...AND
AM DISCOUNTING THIS FOR NOW. APPEARS EC FL WILL BE IN A WEAK WIND
FLOW REGIME WITH SCATTERED AFTERNOON/EVE STORMS GENERATED ALONG
MESOSCALE BOUNDARIES.

MON-WED...MID/UPPER TROF DEEPENING INTO THE GULF WILL DRAW MOISTURE
FROM THE CARIBBEAN N THEN NEWD AROUND PERIPHERY OF UPPER RIDGE. 06Z
RUN OF THE GFS BRINGS THE HIGHEST PWATS ACROSS THE FL PANHANDLE
WHILE A DEEP RIDGE KEEPS A HOLD OVER S PART OF THE STATE. THIS
SCENARIO WOULD BRING INCREASED PWATS HIGHER POPS BACK INTO NORTHERN
SECTIONS OF EC FL WITH SW LOW LEVEL FLOW MOVING STORMS BACK TOWARD
THE E COAST...BUT GIVEN EARLIER MENTIONED SKEPTICISM OF THE GFS
SOLUTION...WILL KEEP POPS AT HIGH END SCT N/C AREAS DAYTIME...IN THE
EVENING POPS WILL BE HIGHEST ACROSS THE COASTAL COUNTIES IN ALL BUT
SRN COAST WHERE VALUES WILL BE SLIGHTLY LOWER. MAY HAVE TO BE
TWEAKED AS SYSTEM BECOMES BETTER RESOLVED.

&&

.MARINE...RIDGE AXIS ACROSS THE SOUTHERN PENINSULA OVER THE WEEKEND
WILL RESULT IN WEAK SW FLOW AND AFTERNOON SEA BREEZE CIRCULATIONS OF
THE WATERS. STORMS DEVELOPING OVER THE INTRACOASTAL AND ATLANTIC
WATERS WILL CONTINUE TO BE MAIN CONCERN FOR BOATERS AND WINDS AND
SEAS REMAIN BELOW HIGHLIGHT CRITERIA THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  89  74  89 /  40  40  30  40
MCO  73  92  74  91 /  30  40  30  40
MLB  72  88  74  89 /  40  40  30  40
VRB  73  88  74  89 /  40  40  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM...GLITTO
Hazardous weather outlook, Jun 11, 5:30 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EDT FRI JUN 11 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
112000-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
530 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH ABUNDANT MOISTURE...THE AFTERNOON SEA
BREEZES...AND LIGHT WESTERLY STEERING WINDS WILL LEAD TO NUMEROUS
SHOWERS AND LIGHTNING STORMS THIS AFTERNOON AND EVENING ACROSS EAST
CENTRAL FLORIDA. FREQUENT LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...
AND HAIL UP TO ONE HALF INCH IN DIAMETER MAY ACCOMPANY THE MOST
INTENSE STORMS.

...FLOOD IMPACT...
STORMS THAT FORM TODAY WILL MOVE TOWARD THE EAST AT 5 MPH. BECAUSE
OF THE SLOW STORM MOVEMENT...THE RISK OF LOCALIZED URBAN FLOODING
CONTINUES...WITH SOME LOCATIONS POTENTIALLY RECEIVING BETWEEN TWO
AND FOUR INCHES OF RAINFALL IN A HOUR OR TWO.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS ARE EXPECTED TO START PUSHING OFFSHORE FROM LATE AFTERNOON
INTO THE EARLY EVENING HOURS. WIND GUSTS OF 35 KNOTS OR HIGHER MAY
OCCUR IN THE STRONGEST STORMS TO AFFECT THE INTRACOASTAL WATERWAY
AND NEAR SHORE ATLANTIC.

...WATERSPOUT IMPACT...
LIGHT WINDS AND A NEARLY SATURATED AIR MASS THROUGH A DEEP LAYER OF
THE ATMOSPHERE COUPLED WITH PREEXISTING SHOWERS AND STORMS...AND LOW
LEVEL BOUNDARIES OVER THE ATLANTIC WILL LEAD TO A VERY LOW THREAT
FOR WATERSPOUTS OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS
...MAINLY DURING THE MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE THREAT FOR SCATTERED TO NUMEROUS AFTERNOON STORMS WILL CONTINUE
EARLY NEXT WEEK...WITH FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL
...AND STRONG GUSTY WINDS ALL POTENTIAL HAZARDS. RAIN CHANCES WILL
REMAIN ABOVE NORMAL...WITH THE EAST COAST RECEIVING THE HIGHEST
COVERAGE OF STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jun 11, 6:50 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
650 PM EDT FRI JUN 11 2004

FLZ053-112330-
OSCEOLA-
650 PM EDT FRI JUN 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTH CENTRAL OSCEOLA COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SAINT
CLOUD...MOVING NORTHEAST AT 15 MPH. EXCESSIVE LIGHTNING STRIKES ARE
ALSO POSSIBLE WITH THIS STORM.
Special weather statement, Jun 11, 6:57 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
657 PM EDT FRI JUN 11 2004

FLZ058-112345-
OKEECHOBEE-
657 PM EDT FRI JUN 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
SOUTHERN OKEECHOBEE COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS APPROACHING OKEECHOBEE
CITY...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE FOUR SEASONS ESTATES AND TAYLOR CREEK.

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.